Alert archive / Texas / Tornado Warnings in 2006

Tornado Warning 7, NWS Lubbock, TX

May 5, 2006Terry County, Texas

NWS Lubbock, TX issued this tornado warning at May 5, 2006, 6:30 PM CDT for Terry County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2006, 6:30 PM CDT (23:30 UTC)
Expired
May 5, 2006, 7:00 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Terry County, TX

The radar

The Lubbock radar (KLBB), 56 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:38 PM CDTHAIL 0.756 E Meadow, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 4:26 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
2.3
Supercell composite
20.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 052331
TORLUB
TXC445-060000-
/O.NEW.KLUB.TO.W.0007.060505T2330Z-060506T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
630 PM CDT FRI MAY 5 2006

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  TERRY COUNTY IN NORTHWEST TEXAS.

* UNTIL 700 PM CDT

* AT 629 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED NEAR LOCKETVILLE...OR
  ABOUT 11 MILES NORTHWEST OF BROWNFIELD...MOVING EAST AT 15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE 
LOCKETVILLE...NEEDMORE AND MEADOW.

THIS STORM HAS A HISTORY OF PRODUCING TORNADOES...TAKE COVER NOW 
ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. 
AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHWEST TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT FRIDAY EVENING FOR NORTHWEST TEXAS.

LAT...LON 3339 10208 3330 10208 3328 10210 3327 10220
      3326 10222 3322 10238 3322 10240 3337 10246
      3338 10246

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 3:50 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 5, 3:50 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT FRI MAY 5 2006

.SHORT TERM...
CENTER OF POTENT UPPER LOW CROSSING NORTHWEST ARIZONA PER AFTERNOON
ENHANCED WATER VAPOR IMAGERY. HEIGHT FALLS AND SIGNIFICANT
DIFFLUENCE ALOFT UNDERWAY FROM THE HIGHER TERRAIN OF CENTRAL AND
EASTERN NEW MEXICO...SPREADING EASTWARD INTO WEST TEXAS.
THUNDERSTORMS HAVE ERUPTED OFF THE HIGHER TERRAIN AND WILL CONTINUE
TO INCREASE IN AREAL COVERAGE AND INTENSITY THROUGH THE EARLY
EVENING. EASTWARD PROPAGATION WILL BRING STRONG TO LOCALLY SEVERE
STORMS TO THE WEST TEXAS/NEW MEXICO BORDER BY EARLY EVENING.

FURTHER SOUTH...WARM FRONT STILL STATIONED OVER THE SOUTHERN SOUTH
PLAINS/NORTHERN PERMIAN BASIN. ISENTROPIC LIFT CONTINUES OVER THE
SOUTH PLAINS WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING TO
DEVELOP. CLEAR SLOT WILL CONTINUE MOVING NORTH THROUGH THE SOUTHERN
SOUTH PLAINS WITH RAPID RISE IN SURFACE TEMPERATURES AS INSOLATION
INCREASES. A SOLID 10 DEGREE RISE WILL BE LIKELY OVER THE SOUTHERN
TIER WHICH COMBINED WITH THE 60 DEGREE DEWPOINTS...FRONTAL BOUNDARY
AND DYNAMICS WILL YIELD A THREAT FOR SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL AND DAMAGING WINDS ESPECIALLY OVER THE SOUTHERN SOUTH
PLAINS FROM JUST SOUTH OF A FRIONA TO PLAINVIEW TO GUTHRIE LINE.
BETTER AXIS OF INSTABILITY AND ISOLATED TORNADO THREAT WILL BE
ROUGHLY ALONG A PLAINS TO BROWNFIELD TO POST LINE.

GENERAL THUNDERSTORMS WILL BE FOUND FROM THE CENTRAL AND NORTHERN
SOUTH PLAINS THROUGH THE EXTREME SOUTHERN TEXAS PANHANDLE.

WIDESPREAD SYNOPTIC SCALE LIFT WILL OVERSPREAD THE SOUTH PLAINS
THROUGH TONIGHT AND INTO SATURDAY MORNING WITH A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
ESPECIALLY OVER THE NORTHEAST. WILL HOLD 80 POPS IN THESE AREAS.

AREAS OF LOW CLOUDS AND FOG WILL RETURN TO THE SOUTH PLAINS
OVERNIGHT AND INTO SATURDAY MORNING.

AS THE UPPER LOW MOVES NORTH OF THE REGION SATURDAY...PRECIP CHANCES
WILL TAPER FROM SOUTHWEST TO NORTHEAST. SOME CLEARING IS POSSIBLE BY
SATURDAY AFTERNOON AS DOWNGLIDE KICKS IN.

DAYTIME TEMPERATURES ON SATURDAY WILL BE DEPENDANT ON CLOUD COVER
AND SOIL MOISTURE. WENT BELOW GUIDANCE...ESPECIALLY NORTH AND EAST
WITH HIGHS ONLY IN THE 60S. LOWER AND MIDDLE 70S POSSIBLE SOUTH AND
WEST.  KW

.LONG TERM...
WITH SEVERE WEATHER CONCERNS IN THE SHORT TERM...FOCUS OF ATTENTION
FOR THIS PERIOD WAS GENERALLY RESTRICTED TO PRECIPITATION CHANCES.
ONLY MINOR EDITS WERE REQUIRED TO THE GRIDS FOR THIS UPDATE.

BY SATURDAY EVENING THE CURRENT FOUR CORNERS/SOUTHERN ROCKIES UPPER
TROUGH WILL BE EJECTING OVER THE SOUTHERN PLAINS AS AN OPEN/
WEAKENING TROUGH. RAIN CHANCES WILL BE DECREASING AS THIS FEATURE
PULLS AWAY FROM THE REGION. A BRIEF SHOT OF REINFORCING SURFACE
RIDGING WILL PUSH INTO THE REGION IN THE WAKE OF THE TROUGH AXIS...
BUT IT DOES NOT APPEAR THAT MOISTURE WILL FAR DISPLACED. THE NEXT
CHANCE OF RAIN MAY OCCUR LATE SUNDAY/EARLY MONDAY WHEN A PROGRESSIVE
LOW AMPLITUDE SHORTWAVE TROUGH IS PROGGED TO TRANSLATE OVER THE
SOUTHERN ROCKIES AND INTO THE EASTERN U.S. MEAN TROUGH.

MODERATE NEAR ZONAL/NORTHWEST FLOW ALOFT WILL BECOME ESTABLISHED
MONDAY IN THE WAKE OF SUNDAY/S FEATURE. IT APPEARS THAT AS LEE
TROUGHING DEVELOPS UNDER THIS FLOW...A SLOSHING DRYLINE MAY TAKE
SHAPE. WILL MAINTAIN THE GOING GRIDDED POPS WHICH DEPICT SLIGHT
CHANCE POPS LATE WEDNESDAY/THURSDAY AS AN AMPLIFYING MID/UPPER LEVEL
TROUGH OVER THE MID WESTERN U.S. PUSHES A COLD FRONT SOUTH TOWARD
THE PLAINS.

&&

.AVIATION...
PERSISTENT IFR TO MVFR CEILINGS WILL LIFT THROUGH 22Z AT TERMINAL
KLBB. MVFR SHOULD STAY PERSISTENT OVER TERMINAL KCDS.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND AFFECT BOTH TERMINALS BY
THE EVENING. WIDESPREAD ACTIVITY IS LIKELY OVER THE NORTHEAST
ROLLING PLAINS AT KCDS TONIGHT AND SATURDAY MORNING. THUNDERSTORM
ACTIVITY SHOULD TAPER BY LATE TONIGHT OVER KLBB.

LOW CLOUDS AND FOG WILL RETURN OVERNIGHT WITH ANOTHER ROUND OF LIFR
TO IFR CONDITIONS IN BOTH CEILING AND VISIBILITY LIKELY TONIGHT AND
SATURDAY MORNING...ESPECIALLY AT KLBB.  KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        49  68  48  77 /  60  30  10  20
TULIA         50  66  48  76 /  70  50  20  20
PLAINVIEW     52  66  48  75 /  70  50  20  10
LEVELLAND     54  71  50  80 /  60  30  10  10
LUBBOCK       54  68  50  77 /  60  50  10  10
BROWNFIELD    54  73  52  80 /  50  30  10  10
CHILDRESS     55  65  51  75 /  80  60  20  10
SPUR          56  72  52  77 /  70  50  20  10
ASPERMONT     58  71  56  77 /  70  50  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/20
Hazardous weather outlook, May 5, 11:58 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1158 AM CDT FRI MAY 5 2006

TXZ021>044-061700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1158 AM CDT FRI MAY 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MUCH OF THE SOUTH PLAINS AND SOUTHERN ROLLING
PLAINS. THE AREA IS GENERALLY ALONG AND SOUTH OF A FRIONA TO
PLAINVIEW TO GUTHRIE LINE.

A WARM FRONT IS EXPECTED TO MOVE NORTHWARD TO NEAR A MORTON TO POST
LINE BY LATE THIS AFTERNOON. AFTERNOON HEATING AND CONVERGENCE
ALONG THIS BOUNDARY WILL ASSIST IN THE GENERATION OF
THUNDERSTORMS. JET ENERGY WILL MOVE OVER THE AREA BY LATE
AFTERNOON AND WILL ASSIST IN THE DEVELOPMENT OF SUPERCELL
THUNDERSTORMS NEAR THE WARM FRONT. THE MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING WINDS. HOWEVER ANY THUNDERSTORMS THAT REMAIN
ALONG THIS WARM FRONT WILL HAVE THE POTENTIAL OF TORNADIC
DEVELOPMENT. LOCATIONS NORTH OF THE WARM FRONT WILL STILL HAVE A
THREAT OF LARGE HAIL AS THE THUNDERSTORMS MOVE UP OVER THE COLDER
AIR AT THE SURFACE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM ACROSS THE SOUTH
PLAINS AND SOUTHERN ROLLING PLAINS.

In the hours before

Local storm report, May 5, 5:33 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
533 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             6 W NEW HOME            33.33N 102.01W
05/05/2006  E1.75 INCH       LYNN               TX   STORM CHASER

            REPORTED BY SKYWARN SPOTTER

&&
Local storm report, May 5, 5:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
558 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             WOODROW                 33.45N 101.84W
05/05/2006  E1.75 INCH       LUBBOCK            TX   LAW ENFORCEMENT

&&
Local storm report, May 5, 6:00 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
600 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             NEW HOME                33.33N 101.91W
05/05/2006  E2.75 INCH       LYNN               TX   PUBLIC

            HAIL FELL FROM 545 TO 550

&&
Local storm report, May 5, 6:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
602 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          12 NW BROWNFIELD        33.30N 102.42W
05/05/2006                   TERRY              TX   TRAINED SPOTTER

            REPORTED BY SKYWARN SPOTTER. BRIEF TORNADO AND FUNNEL HAS
            LIFTED.

&&
Local storm report, May 5, 6:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
620 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ASPERMONT               33.14N 100.22W
05/05/2006  E0.75 INCH       STONEWALL          TX   LAW ENFORCEMENT

&&
Local storm report, May 5, 6:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
629 PM CDT FRI MAY 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NEW HOME                33.33N 101.91W
05/05/2006  E2.75 INCH       LYNN               TX   PUBLIC

0610 PM     HAIL             12 W MEADOW             33.34N 102.41W
05/05/2006  E2.75 INCH       TERRY              TX   TRAINED SPOTTER

            BASEBALL HAIL REPORTED IN THE VICINITY WHERE TORNADO WAS
            PREVIOUSLY IMPACTING THE AREA. ONE CENTER PIVOT
            IRRIGATION UNIT WAS OVERTURNED BY THE TORNADO WHICH WAS
            LOCATED NEAR THE INTERSECTION OF FM211 AND FM303.

0620 PM     HAIL             ASPERMONT               33.14N 100.22W
05/05/2006  E0.75 INCH       STONEWALL          TX   LAW ENFORCEMENT

0626 PM     HAIL             ASPERMONT               33.14N 100.22W
05/05/2006  E1.00 INCH       STONEWALL          TX   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL COVERING THE GROUND ON THE NORTH SIDE
            OF ASPERMONT.

&&

BLAMARRE

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:32 PM CDTSevere Thunderstorm WarningLUBTerry, Yoakum43 min
May 4, 8:01 PM CDTSevere Thunderstorm WarningLUBHockley, Terry59 min
May 4, 8:59 PM CDTSevere Thunderstorm WarningLUBHockley31 min
May 5, 5:12 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn63 min
May 5, 5:28 PM CDTSevere Thunderstorm WarningLUBHockley, Terry62 min
May 5, 5:55 PM CDTSevere Thunderstorm WarningLUBSwisher27 min
May 5, 5:55 PM CDTSevere Thunderstorm WarningLUBStonewall65 min
May 5, 5:58 PM CDTTornado WarningLUBTerry32 min
May 5, 6:14 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn61 min
May 5, 6:32 PM CDTSevere Thunderstorm WarningLUBHockley43 min
May 5, 6:34 PM CDTSevere Thunderstorm WarningLUBGarza56 min
May 5, 6:38 PM CDTSevere Thunderstorm WarningLUBCochran, Yoakum67 min
May 5, 6:41 PM CDTSevere Thunderstorm WarningLUBDickens, Kent49 min
May 5, 6:46 PM CDTSevere Thunderstorm WarningLUBBriscoe44 min
May 5, 6:46 PM CDTTornado WarningLUBLynn29 min
May 5, 6:56 PM CDTTornado WarningLUBYoakum34 min
May 5, 6:58 PM CDTSevere Thunderstorm WarningLUBStonewall24 min

Nearby

Tornado Warnings in Texas, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.